Alert archive / Texas / Flash Flood Warnings in 2007

Flash Flood Warning 370, NWS Austin/San Antonio, TX

July 21, 2007Kinney County, Maverick County, Texas

NWS Austin/San Antonio, TX issued this flash flood warning at Jul 21, 2007, 10:42 PM CDT for Kinney County, Maverick County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 21, 2007, 10:42 PM CDT (03:42 UTC)
Expired
Jul 22, 2007, 1:45 AM CDT
In force
3 hr
Issued by
NWS Austin/San Antonio, TX
Area
Whole counties

Counties Kinney County, TX, Maverick County, TX

The radar

The Laughlin AFB radar (KDFX), 26 km from the middle of the area, began a volume at 03:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Del Rio, TX (KDRT), launched 00:00Z, 3.7 hours before the alert went out and 58 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 00:00Z on 2007-07-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 41 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 00:00Z on 2007-07-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 3 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
41 J/kg
Mixed-layer CIN
-41 J/kg
Mixed-layer LCL
844 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
3 m²/s²
0-3 km storm-relative helicity
-12 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KEWX 220344
FFWEWX
TXC271-323-220645-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1042 PM CDT SAT JUL 21 2007

THE NATIONAL WEATHER SERVICE IN AUSTIN SAN ANTONIO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  KINNEY COUNTY IN SOUTH CENTRAL TEXAS...
  THIS INCLUDES THE CITIES OF...SPOFFORD...BRACKETTVILLE...
  MAVERICK COUNTY IN SOUTH CENTRAL TEXAS...
  THIS INCLUDES THE CITIES OF...QUEMADO...EL INDIO...EAGLE PASS...

* UNTIL 145 AM CDT

* AT 1042 PM CDT...THE NATIONAL WEATHER SERVICE HAS DETERMINED THAT
  RAINFALL ESTIMATES FROM DOPPLER RADAR INDICATE FLASH FLOODING 
  FROM NUMEROUS THUNDERSTORMS OVER KINNEY AND MAVERICK 
  COUNTIES...MOVING NORTHWEST AT 15 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO ALAMO
  VILLAGE

DOPPLER RADAR RAINFALL ESTIMATES SUGGEST AROUND 5 INCHES OF RAIN HAS 
FALLEN ALONG ELM CREEK OVER THE KINNEY AND MAVERICK COUNTY BORDER. 
AN ADDITIONAL 1 TO 2 INCHES IS LIKELY OVER THESE SAME AREAS AS 
THUNDERSTORMS CONTINUE TO MOVE OVER THESE SAME AREAS.

IT IS HARD TO RECOGNIZE THE DANGERS OF FLOODING AT NIGHT. DO NOT 
DRIVE WHERE WATER COVERS THE ROAD. TWO FEET OF RUSHING WATER CAN 
CARRY AWAY MOST VEHICLES...INCLUDING SUVS AND PICKUPS. TURN AROUND 
DONT DROWN.

LAT...LON 2925 10075 2937 10070 2962 10069 2963 10013
      2821 10012 2821 10022 2826 10029 2848 10038
      2850 10034 2854 10042 2859 10040 2866 10050
      2882 10055 2892 10065 2908 10066 2917 10078
      2924 10080

$$
2 follow-up statements
000 
WGUS74 KEWX 220510
FFSEWX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1208 AM CDT SUN JUL 22 2007

TXC271-323-220645-
KINNEY TX-MAVERICK TX-
1208 AM CDT SUN JUL 22 2007

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 145 AM CDT FOR
MAVERICK AND KINNEY COUNTIES...

AT 1206 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO
DETECT THUNDERSTORMS PRODUCING FLASH FLOODING.  THESE STORMS WERE 
INCREASING OVER AN AREA 15 TO 20 MILES SOUTHEAST OF EL 
INDIO...MOVING NORTH AT 15 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
SPOFFORD...QUEMADO...EAGLE PASS...BRACKETTVILLE AND ALAMO VILLAGE

HEAVY THUNDERSTORMS WILL CONTINUE TO REDEVELOP ALONG THE RIO GRANDE 
WITH UP TO 5 INCHES OF RAINFALL POSSIBLE BETWEEN MIDNIGHT AND 2 AM. 
THE FLASH FLOOD WARNING MAY NEED TO BE EXTENDED LATER THIS MORNING. 

IT IS HARD TO RECOGNIZE THE DANGERS OF FLOODING AT NIGHT. DO NOT 
DRIVE WHERE WATER COVERS THE ROAD. TWO FEET OF RUSHING WATER CAN 
CARRY AWAY MOST VEHICLES...INCLUDING SUVS AND PICKUPS. TURN AROUND 
DONT DROWN.

LAT...LON 2925 10075 2937 10070 2962 10069 2963 10013
      2821 10012 2821 10022 2826 10029 2848 10038
      2850 10034 2854 10042 2859 10040 2866 10050
      2882 10055 2892 10065 2908 10066 2917 10078
      2924 10080

$$
000 
WGUS74 KEWX 220619
FFSEWX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
117 AM CDT SUN JUL 22 2007

TXC271-323-220645-
KINNEY TX-MAVERICK TX-
117 AM CDT SUN JUL 22 2007

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 145 AM CDT FOR
MAVERICK AND KINNEY COUNTIES...

AT 117 AM CDT...NATIONAL WEATHER SERVICE RADAR CONTINUED TO SHOW
AREAS OF RAIN...HEAVY AT TIMES...FROM SHOWERS AND THUNDERSTORMS
OVER MAVERICK AND KINNEY COUNTIES.  

OCCASIONAL DANGEROUS LIGHTNING AND WIND GUSTS OF 25 TO 40 MPH IS 
POSSIBLE IN OR NEAR THE THUNDERSTORMS.  

RUNOFF FROM HEAVY RAIN WILL FLOOD CREEKS, STREAMS, LOW WATER 
CROSSINGS, AND UNDERPASSES. 

WHEN WATER COVERS THE ROAD...TURN AROUND DONT DROWN. THE LIFE YOU
SAVE MAY BE YOUR OWN.

LAT...LON 2925 10075 2937 10070 2962 10069 2963 10013
      2821 10012 2821 10022 2826 10029 2848 10038
      2850 10034 2854 10042 2859 10040 2866 10050
      2882 10055 2892 10065 2908 10066 2917 10078
      2924 10080

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this flash flood warning went out at Jul 21, 7:15 PM CDT, 3 hours 27 minutes earlier.

Area forecast discussion, Jul 21, 7:15 PM CDT, 3 hours 27 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
715 PM CDT SAT JUL 21 2007

.UPDATE...
CONVECTION BECOMING MUCH BETTER ORGANIZED WITH TRAINING CELLS
OVER THE FAR WESTERN CWA NEAR BRACKETTVILLE. MADE A QUICK UPDATE AS
THE WATCH HAS EXPIRED OVER THE CENTRAL AND EAST...BUT CONTINUING
IN THE EIGHT FAR WESTERN COUNTIES NEAR THE RIO GRANDE. UPPED POPS
AND QPF AMOUNTS IN WEST...BUT OTHERWISE THE CURRENT WATCH LOOKS ON
TARGET GIVEN THE LATEST RADAR TRENDS AND SELY LOW LEVEL INFLOW OF
20-25 KNOTS ALONG THE RISING TERRAIN OF THE FAR WESTERN HILL
COUNTRY. INFLOW OVER THE CENTRAL AND EASTERN CWA WEAKER AT NO MORE
THAN 10 TO 15 KNOTS...AND STORMS EXPECTED TO ISOLATED TO WIDELY
SCATTERED.

&&

.PREV DISCUSSION... /ISSUED 647 PM CDT SAT JUL 21 2007/

AVIATION...
SHOWERS AND THUNDERSTORMS SHOULD WEAKEN AFTER 02Z ACROSS MOST
AREAS BUT COULD LINGER THROUGH MUCH OF THE NIGHT ACROSS THE DRT
AREA. A FEW OVERNIGHT SHOWERS WILL REMAIN POSSIBLE IN THE
OVERNIGHT HOURS NEAR THE I-35 CORRIDOR, BUT MOST ACTIVITY SHOULD
RETURN TO A DAYTIME ONLY PATTERN. A LOW TO MID LEVEL ANTICYCLONE
SHOULD DEVELOP OVER THE AREA SUNDAY, SO WILL KEEP CONVECTIVE TEMPO
AND PROB GROUPS OUT OF THE THE LATER PERIODS. HOWEVER, THIS
STABILITY COULD RESULT IN SOME LOCALLY DENSE FOG AND LIFR CIGS NEAR
DAYBREAK. MOST AREAS SHOULD SEE VFR CONDITIONS PREVAILING SUNDAY
AFTERNOON, WITH A FEW MVFR CIGS STILL POSSIBLE NEAR THE DRT AREA
MOST OF THE DAY.

PREV DISCUSSION... /ISSUED 357 PM CDT SAT JUL 21 2007/

DISCUSSION...
SCATTERED SHOWERS AND THUNDERSTORMS CONTINUE OVER EASTERN AREAS
OF SOUTH CENTRAL TEXAS WITH SOME REDEVELOPMENT NOW OCCURRING ALONG
THE RIO GRANDE NEAR THE MESOSCALE VORTEX. EXPECT ACTIVITY IN THE
EAST TO DIMINISH WITH SUNSET AND HAVE MAINTAINED FLASH FLOOD WATCH
THROUGH THIS EVENING THERE. WHILE OUT WEST, HAVE EXTENDED FLASH
FLOOD WATCH THROUGH SUNDAY MORNING AS EXPECT THERE WILL BE
REDEVELOPMENT AS THE LOW LEVEL JET SHIFTS TO ALONG THE RIO GRANDE.
NUMEROUS RIVER AND STREAMS REMAIN OUT OF BANKS OR IN FLOOD AND
THESE ADDITIONAL RAINS WILL AGGRAVATE THE SITUATION. ON SUNDAY
INTO MONDAY, MESOSCALE VORTEX MOVES WELL WEST INTO MEXICO ALLOWING
A DRIER AIRMASS WITH PWS OF 1.5 TO 1.8 INCHES SLOWLY FILTERS INTO
THE AREA, HOWEVER WEAK UPPER DIFFLUENCE FROM AN UPPER JET AND ONLY
SLIGHTLY WARMER TEMPERATURES ALOFT AS WESTERN RIDGE DOES NOT BUILD
AS STRONGLY OVER AREA SUGGEST AT LEAST SLIGHT CHANCE POPS. COULD
SEE SOME LOCALLY HEAVY DOWNPOURS. ON TUESDAY, A TRANSITION BACK TO
A WETTER PATTERN RESUMES. A WEAK SURFACE BOUNDARY, THE REMNANTS OF
A COLD FRONT MOVES SOUTHWEST INTO THE AREA PROVIDING FOR MOISTURE
CONVERGENCE. THE UPPER RIDGE RETREATS NORTHWEST, ALLOWING THE MID
LEVEL SHEAR AXIS TO DEEPEN SLIGHTLY AS A SHORT-WAVE DROPS INTO
TEXAS. WEDNESDAY THROUGH NEXT SATURDAY, SHEAR AXIS TRANSITIONS
INTO A WEAK UPPER TROUGH AS ADDITIONAL WEAK SHORT-WAVES DROP INTO
POSITION WHILE TROPICAL MOISTURE AND PWS APPROACHING 2 INCHES MOVE
BACK INTO THE AREA. POPS INCREASE TO CHANCE AND POSSIBLY MORE
WIDESPREAD HEAVY RAINS. GENERALLY WENT WITH MEX TEMPERATURES,
HOWEVER WENT A CATEGORY HIGHER FOR LOWS TONIGHT AS DEWPOINTS WILL
NOT DECREASE AS MODEL SHOWS. DAYTIME TEMPERATURES WILL REMAIN WELL
BELOW AVERAGE DUE TO AMPLE SOIL MOISTURE.

&&

.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY              74  93  73  94  73 /  20  20  -   30  10
AUSTIN BERGSTROM INTL AIRPORT  73  92  68  94  68 /  20  20  -   30  10
DEL RIO INTL AIRPORT           74  89  74  93  73 /  70  30  -   10  10
SAN ANTONIO INTL AIRPORT       75  90  73  92  72 /  20  20  -   30  10

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH THROUGH SUNDAY MORNING FOR THE FOLLOWING ZONES:
DIMMIT...EDWARDS...KINNEY...MAVERICK...REAL...UVALDE...VAL VERDE...
ZAVALA.

&&

01/08
Hazardous weather outlook, Jul 21, 7:22 PM CDT, 3 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
722 PM CDT SAT JUL 21 2007

TXZ171>173-183>194-202>209-217>225-228-221230-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
722 PM CDT SAT JUL 21 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
TEXAS.

.DAY ONE...TONIGHT
A FLASH FLOOD WATCH REMAINS IN EFFECT FOR WESTERN PORTIONS OF
SOUTH CENTRAL TEXAS. LOCALLY HEAVY RAINS OF 4 TO 6 INCHES REMAINS
POSSIBLE AS SCATTERED TO NUMEROUS THUNDERSTORMS CONTINUE TO
REDEVELOP OVER THE WESTERN HILL COUNTRY...RIO GRANDE PLAINS...AND
SOUTHERN EDWARDS PLATEAU. HEAVY RAINS UP TO 10 INCHES HAS FALLEN
ACROSS PARTS OF THE WATCH AREA SINCE FRIDAY EVENING. MANY LARGER
STREAMS AND RIVERS ARE EXPECTED TO REMAIN NEAR BANKFULL OR OUT OF
BANKS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
SCATTERED MAINLY DAYTIME SHOWERS AND THUNDERSTORMS WILL REMAIN
POSSIBLE ACROSS MUCH OF SOUTH CENTRAL TEXAS THROUGH AT LEAST
FRIDAY. LOCALLY HEAVY DOWNPOURS OVER ONE INCH WILL REMAIN POSSIBLE
EACH DAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED TONIGHT.

In the hours before

Local storm report, Jul 21, 9:25 PM CDT, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
925 PM CDT SAT JUL 21 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0924 PM     FLASH FLOOD      BRACKETTVILLE           29.32N 100.41W
07/21/2007                   KINNEY             TX   LAW ENFORCEMENT

            SEVERAL ROADS CLOSED BECAUSE OF RAINFALL IN THA PAST 2
            HOURS. HYWS 1572, 334 AND 1908.

&&

JPB

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 21, 8:47 PM CDTRiver Flood WarningEWXDimmit14 days
Jul 21, 9:43 PM CDTFlash Flood WarningEWXDimmit4 hr
Jul 22, 1:40 AM CDTFlash Flood WarningEWXMaverick6 hr
Jul 22, 11:28 AM CDTRiver Flood WarningEWXMedina23 hr

Nearby

Flash Flood Warnings in Texas, 2007Every flash flood warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.